Is it safe for dark skin tones to use retinol products?

Is it safe for dark skin tones to use retinol products?

Answers from doctors (1)


Celibre Medical Corporation

Published on Sep 16, 2010

Yes. As with any product or drug, overuse can lead to side effects. Irritation from overuse of retinal products or Retin A can cause darkening or "hyperpigmentation" in darker skinned individuals. Consult
a medical practitioner before using Retinol products. Understand that, especially at the beginning, Retinol products will cause irritation so using them once every 2, 3 or 4 days (rather than daily) is sometimes
required to get used to them.

//imgs-origin.edoctors.com/imageresizer/image/user_uploads/58x58_85-1/doctors/2508_1424470002.jpg
Answered by Celibre Medical Corporation

Yes. As with any product or drug, overuse can lead to side effects. Irritation from overuse of retinal products or Retin A can cause darkening or "hyperpigmentation" in darker skinned individuals. Consult
a medical practitioner before using Retinol products. Understand that, especially at the beginning, Retinol products will cause irritation so using them once every 2, 3 or 4 days (rather than daily) is sometimes
required to get used to them.

Published on Jul 11, 2012


Related Questions for Skin Care & Cosmetic Products

Skin Care & Cosmetic Products -3 answers
What can I do to get rid of this tough dark skin on my knuckles? I have tried different creams and it has made it worse. I also have dark patches on both sides of my face due to toning cream and sun burn, what ingredients should I look for in produc
See More
Skin Care & Cosmetic Products -2 answers
Hi, I'm have 2 pigmented knuckles on my left hand. These 2 knuckles have hard and dark patches. I consulted with various dermatologists and they've applied various creams, but it doesn't seem to be helping. Do you have any suggestions?
See More
Skin Care & Cosmetic Products -1 answer
What causes the small, round, white spots on my arms (like white freckles)? They are more pronounced when I tan. What can I do to eliminate them?
See More
Skin Care & Cosmetic Products -2 answers
I am 27 years old and want to use anti aging complex night cream and i want to make sure it is the right age to start using anti aging face creams. I'm a smoker and living in a polluted country my skin is very sensitive and dehydrated.
See More
Skin Care & Cosmetic Products -1 answer
I tried skin brightening creams, but dark black spots appeared on my nose. I'm scared. Please tell me about a good skin lightning cream (preferably an herbal or all natural type). Btw, my skin is sensitive and bleaching has never really suited me.
See More
Skin Care & Cosmetic Products -2 answers
Do you have any suggestions for hair loss treatments or products?
See More
Skin Care & Cosmetic Products -9 answers
I don't have wrinkles, but I do have some signs of aging (i.e. dark circles under the eyes, slight folds around the nose, lackluster skin and sunkeness around the eyes). I don't want to have any major procedures, so can you recommend some at-home treatments or noninvasive treatments like chemical peels?
See More
Skin Care & Cosmetic Products -2 answers
How do I get rid of black heads? Is a over the counter procedure or an in office procedure more effective?
See More
Skin Care & Cosmetic Products -3 answers
I had laser scar removal and am now dealing with larger scars than before. I've tried chemical peels, bleaching creams, etc. Is there any other solution?
See More
Get answers from our experienced doctors.
How it works
Skin Care & Cosmetic Products -1 answer
I have thick black marks on my thighs, as well as the sides of my stomach. They developed during my pregnancy and have not gone away. Is there a skin care product I can use to ease their appearance or rid them all together?
See More
Skin Care & Cosmetic Products -1 answer
I'm a teenager with combination/normal skin. I occasionally have a few pimples when I'm stressed and around my period and my skin is slightly sensitive. Anything I could get at the drugstore would be greatly appreciative.
See More
Skin Care & Cosmetic Products -1 answer
My skin is thick and itchy after using a topical cream (fluticasone) that was prescribed by my doctor for a sunburn. I think the area is swollen, dry and blistered. There is also discoloration. Would Calamine lotion be effective? Are there any natural remedies?
See More
Skin Care & Cosmetic Products -3 answers
I'm 43 and have a few small brown spots on my jaw line and one on my cheek. I can't afford to have a chemical peel- what is the best cosmetic product to fade these spots? I would like to improve the look of my skin in the next 7 months.
See More

Related Articles

Have specific questions?
ASK A DOCTOR